A strong batch of heroin on the streets of Anchorage has caused at least three deaths in recent weeks and state health officials fear that number could grow.
According to a release from the State Department of Health, three Anchorage residents who died from overdoses had the drug fentanyl in their systems. The release said fentanyl is suspected in eight additional deaths.
Dr. Jay Butler, Chief Medical Officer for the State of Alaska, said fentanyl is a synthetic opioid that is sometimes mixed with heroin but is much more powerful. He said people may be buying heroin and not realize they are getting fentanyl as well. He said you can’t tell just by looking at the drug.
“It’s possible it is being sold as a much more powerful opioid but it’s much more dangerous,” said Butler. “So if someone is using the same amount of heroin that they are accustomed to using and it has fentanyl in it, it can greatly increase the risk of overdose death.”
According to the Anchorage Fire Department, paramedics responded to 34 heroin overdoses that required treatment with the drug Naloxone in just the first two weeks of May. Assistant Chief Erich Scheunemann called the number very high and said it remained so with only a slight drop throughout the remainder of the week.
It isn’t the first time the state has seen fentanyl. Butler said 34 deaths were attributed to the drug last year, but there seems to be a spike right now that is particularly deadly and he urged people to be careful.
“If you use heroin, if you love somebody who is using heroin — a friend or family member — it’s a very risky time because of what’s available on the street,” said Butler.” You may not be aware of what’s in it and it may contain fentanyl.”
Dr. Jay Butler further discusses the recent increase in fentanyl-related deaths in Alaska and the science behind what makes the drug so deadly.